MAUDE Adverse Event Report: SMITH & NEPHEW, INC. OUTER-GRIP LOCKING FEM IMPLANT IMPACTOR

SMITH & NEPHEW, INC. OUTER-GRIP LOCKING FEM IMPLANT IMPACTOR
Catalog Number 74018902
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/01/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, during a tka when impacting the implant, one (1) outer-grip locking fem implant impactor had the spiring and pin missing, where the femoral impactor bumper snaps into place.The procedure was resumed, without any delay, using a s+n back-up device.No injury was reported as a consequence of this issue.
 
Additional Manufacturer Narrative
H10: after further assessment of the information gathered by the manufacturer, it was identified that this event should be re-evaluated for mdr reporting.The original information stated that during a tka when impacting the implant, one (1) outer-grip locking fem implant impactor had the spiring and pin missing, where the femoral impactor bumper snaps into place.The procedure was resumed, without any delay, using a s+n back-up device.However, after further clarification and device received, it was determined that the issue does not meet the criteria to be reportable, since inspection did not reveal any components missing from the device.While this event is no longer considered reportable, this report is being submitted as a courtesy to provide updated investigation results based on the return and evaluation of the complaint device subsequent to the submission of our previous supplemental report.The associated device was returned and evaluated.The visual inspection did not reveal any components missing from the device.All components are in place.This inspection was conducted by naked eye.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed a similar event for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.No evidence on the alleged defects were found on the device, therefore no factors that can contribute the reported event can be delineated.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: after further assessment of the information gathered by the manufacturer, it was identified that this event should be re-evaluated further for mdr reporting.After further assessment and device received, it was determined that the issue does meet the criteria to be reportable.This report is being submitted to provide an update of the device investigation: the associated device was returned and evaluated.The visual inspection of the external components of the device shows that no components are missing from it.However, a deeper analysis shows that the plate is in contact with the shaft.This indicates that the dowel pin that supports the spring came off internally when using it, but the device was probably re-assembled before being returned.According to the drawing print, an internal spring should be providing support to the plate.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed a similar event for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.However, it was determined that the work instruction that describes the assembly of this product indicates that both dowel pin holes shall be reamed using the drill press.Further investigation confirmed that this was an unapproved step in the assembly process as this caused out of tolerance measurements for the pin hole located on the drive shaft and an increased potential for the disassembly of the dowel pin and the impactor plate from the impactor.Therefore, this event can be confirmed and it was concluded that the cause of the reported incident was the unapproved assembly process of the pin to the drive shaft.At this time, we do have evidence to conclude that the product failed to meet specifications at the time of manufacture.This issue was identified and is being addressed though our internal quality process.Based on this investigation, the need for corrective action is indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
OUTER-GRIP LOCKING FEM IMPLANT IMPACTOR
Common Device Name
IMPACTOR
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20760141
Report Number1020279-2024-02453
Device Sequence Number8422211
Product Code HWA
UDI-Device Identifier00885556697962
UDI-Public885556697962
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/13/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74018902
Device Lot Number23ACT0025
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/01/2024
Supplement Date Received by Manufacturer12/17/2024
05/13/2025
Initial Report FDA Received Date11/22/2024
Supplement Report FDA Received Date12/19/2024
05/13/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
R-2025-01
Patient Sequence Number1
Patient SexUnknown